Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 307, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 20, 2001, 11:28 PM CDT for Sumner County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 20, 2001, 11:28 PM CDT (04:28 UTC)
- Expired
- Sep 21, 2001, 12:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sumner County, KS
The radar
The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 4.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
866 WUUS53 KICT 210428 SVRICT KSC191-210530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1128 PM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1230 AM CDT. * AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF MILAN...OR ABOUT 37 MILES SOUTHWEST OF DOWNTOWN WICHITA...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF SUMNER COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER COUNTY UNTIL 1230 AM CDT. LAT...LON 3731 9768 3722 9775 3704 9752 3711 9738 /HYSELL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:25 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 20, 9:25 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 925 PM CDT THU SEP 20 2001 DESPITE STRONG INSTABILITY ACROSS THE FORECAST AREA TODAY...SVR TSRA DID NOT FORM. APPEARS WE WERE CAUGHT BETWEEN TWO SHORTWAVES...THE FIRST ACROSS THE GREAT LAKES AND THE SECOND IN NEW MEXICO PER WATER VAPOR SAT PIX. SFC BOUNDARY STILL ALONG A LYONS TO MCPHERSON LINE AT 02Z...SO WILL KEEP PCPN CHANCES FROM LYONS TO COTTONWOOD FALLS AND POINTS SOUTH. LAPS DATA STILL INDICATED GOOD ELEVATED INSTABILITY SOUTH OF THE SFC BOUNDARY...AND LATEST ETA RUN KEEPS THIS ELEVATED AXIS OF INSTABILITY ACROSS SC/SE ZONES THROUGH 12Z FRIDAY. WOULD EXPECT PCPN CHANCES TO DIMINISH AFTER MIDNIGHT AS THETA-E ADVECTION/WAA DIMINISH. OTHERWISE...WILL BUMP UP LOWS IN ICT ZONES AS FRONT NOT PROGGED TO PUSH THROUGH ICT UNTIL VERY LATE TONIGHT. HYSELL .ICT...NONE.
In the hours before
Special weather statement, Sep 20, 7:44 PM CDT, 3 hours 44 minutes before
KSZ050>053-067>072-082-083-091>096-098>100-210115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 744 PM CDT THU SEP 20 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 747 HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 747...IN EFFECT FOR SOUTHEAST...SOUTH CENTRAL AND A SMALL PORTION OF CENTRAL KANSAS...HAS BEEN CANCELLED. WHILE WIDELY SCATTERED THUNDERSTORMS ARE STILL POSSIBLE TONIGHT...THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 12:12 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.